Nevada, 2004Heavy Snow in Nevada, January 2 to 3, 2004
January 2 to 3, 2004 · NWS REV · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 2, 3:30 AM PST, 9 hours 30 minutes earlier.
Area forecast discussion, Jan 2, 3:30 AM PST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 AM PST FRI JAN 2 2004
.SHORT TERM...
SNOW HAS TAPERED OFF OVER THE EASTERN SIERRA AS SYSTEM HAS MOVED TO
THE SOUTHEAST. ANOTHER SYSTEM WILL BE QUICKLY ON THE HEELS OF THE
LAST ONE...BUT THIS NEXT SYSTEM WILL BE WEAKER. JET DYNAMICS ARE
NOT AS STRONG AND MOISTURE IS NOT AS PLENTIFUL. MAIN PRECIP WILL BE
ON THE WESTERN SLOPES OF THE SIERRA TODAY SPREADING TO THE SOUTH
TONIGHT. SOME SPILLOVER PRECIP WILL REACH THE EASTERN SIERRA SO
WILL CONTINUE WITH THE SNOW ADVISORIES FOR LASSEN COUNTY AND THE
TAHOE BASIN TODAY AND THEN FOR MONO COUNTY TONIGHT.
A SLIGHT CHANCE OF SNOW REMAINS OVER MOST OF THE KREV CWFA ON
SATURDAY WITH CYCLONIC UPPER FLOW IN PLACE. RIDGING BUILDS IN ON
SUNDAY SO WILL GO WITH SLIGHT CHANCE OF SNOW IN NORTHERN SIERRA
AHEAD OF NEXT SYSTEM FORMING OVER THE EASTERN PACIFIC. WITH COLD
UPPER TROUGH OVER REGION ON SATURDAY TEMPERATURES WILL BE AROUND 5
DEG F BELOW NORMAL. BUT WITH RIDGING ON SUNDAY TEMPERATURES WILL
CLIMB BACK TO NORMAL LEVELS FOR EARLY JANUARY. OHARA
.LONG TERM...MONDAY THROUGH THURSDAY...
MEDIUM RANGE MODELS ON TRACK FOR A MILDER AND WETTER PATTERN WITH
THE PROSPECT FOR HEAVY SNOW IN THE HIGHER ELEVATIONS OF THE SIERRA
AND WINDY CONDITIONS TO THE LEE OF THE MOUNTAINS. THERE ARE SOME
SLIGHT TIMING DIFFERENCES AS TO THE ARRIVAL OF THIS JETSTREAM
INCLUDING THE GFS WHICH HAS SLOWED DOWN A BIT IN THE DIRECTION OF
THE MUCH SLOWER UKMET/NOGAPS. HOWEVER THE CANADIAN AND ECMWF STILL
SUPPORT A MORE PROGRESSIVE FLOW. NO SIGNIFICANT CHANGES WERE MADE TO
ONGOING EXTENDED FORECAST PACKAGE OTHER THAN A SLIGHT ADJUSTMENT TO
ONSET OF HEAVIER PRECIPITATION. AFTER A FAIRLY QUIET DAY MONDAY...
STRONG ZONAL FLOW WILL SET UP BRINGING ABUNDANT MID AND HIGH LEVEL
MOISTURE TO THE AREA ALONG WITH WARMING AND RISING SNOW LEVELS. ONLY
SLIGHT AMPLIFICATION IS EXPECTED WITH THE WAVE TUESDAY/WEDNESDAY.
THEREFORE...WHILE THIS IS A WETTER AND WARMER FLOW...IT IS NOT
TAPPING THE SIGNIFICANTLY WARMER AIRMASS IN THE SUBTROPICS AND WILL
RETAIN SOME MID LATITUDE CHARACTERISTICS. SNOW LEVELS ARE PROJECTED
TO BE IN THE 6000-7000 FOOT RANGE WHEN PRECIPITATION FALLS WITH SOME
COOLING TOWARD THE END OF THE MORE SIGNIFICANT PRECIPITATION
WEDNESDAY NIGHT AND THURSDAY. CURRENT TIMING BRINGS THE HEAVIEST
PRECIPITATION TO THE NORTHERN SIERRA AND NORTHEAST CALIFORNIA
TUESDAY AFTERNOON AND TUESDAY NIGHT...THEN SPREADING SOUTHWARD INTO
MONO COUNTY WEDNESDAY AND WEDNESDAY NIGHT. THE RELATIVELY WARMER
AIRMASS AND 700MB FLOW OF 50-60KT STILL SUPPORT POTENTIAL STRONG
WINDS TO THE LEE OF THE MOUNTAINS IN NORTHEAST CALIFORNIA AND
SIERRA. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...SNOW ADVISORY ZONE 2 UNTIL 6 PM THIS EVENING.
.CA...SNOW ADVISORY ZONE 71 ABOVE 5500 FEET AND ZONE 72 UNTIL 6 PM
THIS EVENING
SNOW ADVISORY ZONE 73 LATE THIS AFTERNOON UNTIL 6 AM SATURDAY
MORNING.
&&Hazardous weather outlook, Jan 2, 6:45 AM PST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PST FRI JAN 2 2004
CAZ070>073-NVZ001>005-031500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
645 AM PST FRI JAN 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
A WEAK WINTER STORM WILL MOVE THROUGH THE AREA TODAY BRINGING SNOW
SHOWERS TO THE SIERRA AND MOUNTAINS OF NORTHEAST CALIFORNIA. SEE THE
LATEST SNOW ADVISORY /WWUS45 KREV WSWREV/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD AND UNSETTLED AIRMASS THROUGH THE WEEKEND WILL BE PUSHED
EASTWARD BY A STRONG AND MILD PACIFIC JETSTREAM MONDAY THROUGH
WEDNESDAY. A RELATIVE BREAK IN WIDESPREAD HAZARDOUS WEATHER WILL BE
FOLLOWED BY HEAVY MOUNTAIN SNOWS AND POTENTIAL STRONG WINDS IN THE
LOWER VALLEYS TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EMERGENCY
MANAGERS AND LAW ENFORCEMENT OFFICIALS SHOULD MONITOR THE LATEST
FORECASTS CONCERNING THIS FAST UNSETTLED WEATHER PATTERN.
In the hours before
Local storm report, Jan 2, 12:45 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1245 PM PST FRI JAN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY SNOW 8 SE SUSANVILLE 40.33N 120.54W
01/02/2004 8.00 INCH LASSEN CA LAW ENFORCEMENT
STORM TOTAL IN JANESVILLE AT 4600 FEET.
1230 PM HEAVY SNOW EAGLE LAKE 40.65N 120.74W
01/02/2004 12.00 INCH LASSEN CA LAW ENFORCEMENT
STORM TOTAL.
1230 PM HEAVY SNOW WESTWOOD 40.30N 121.00W
01/02/2004 24.00 INCH LASSEN CA LAW ENFORCEMENT
STORM TOTAL. ALSO 24 INCHES AT FREDONYER PASS.
1000 AM HEAVY SNOW SUSANVILLE 40.41N 120.65W
01/02/2004 4.00 INCH LASSEN CA AMATEUR RADIO
1000 AM HEAVY SNOW VIRGINIA CITY 39.31N 119.64W
01/02/2004 17.00 INCH STOREY NV CO-OP OBSERVER
STORM TOTAL WITH BLOWING AND DRIFTING SNOW.
0830 AM HEAVY SNOW MAMMOTH LAKES 37.64N 118.96W
01/02/2004 40.00 INCH MONO CA PUBLIC
STORM TOTAL ABOVE 8500 FEET AT SKI AREA.
0755 AM HEAVY SNOW SOUTH LAKE TAHOE 38.94N 119.98W
01/02/2004 20.00 INCH EL DORADO CA TRAINED SPOTTER
STORM TOTAL 15-20 INCHES.
0745 AM HEAVY SNOW MOUNT ROSE SUMMIT 39.31N 119.90W
01/02/2004 36.00 INCH WASHOE NV PUBLIC
STORM TOTAL 28-36 INCHES AT SKI AREA.
0730 AM HEAVY SNOW MAMMOTH LAKES 37.64N 118.96W
01/02/2004 28.00 INCH MONO CA TRAINED SPOTTER
STORM TOTAL AT 8200 FEET.
0730 AM HEAVY SNOW SQUAW VALLEY 39.20N 120.22W
01/02/2004 30.00 INCH PLACER CA PUBLIC
STORM TOTAL AT 8200 FEET. 22 INCH STORM TOTAL AT 6200
FEET.
0730 AM HEAVY SNOW HEAVENLY VALLEY 38.95N 119.94W
01/02/2004 33.00 INCH EL DORADO CA PUBLIC
STORM TOTAL 27-33 INCHES AT SKI AREA.
0719 AM HEAVY SNOW NORTHSTAR 39.28N 120.12W
01/02/2004 42.00 INCH PLACER CA PUBLIC
STORM TOTAL AT 8600 FEET. 23-36 INCH STORM TOTAL BETWEEN
6300 AND 6800 FEET.
0700 AM HEAVY SNOW TRUCKEE 39.33N 120.20W
01/02/2004 24.00 INCH NEVADA CA TRAINED SPOTTER
STORM TOTAL.
0600 AM HEAVY SNOW ALPINE MEADOWS 39.17N 120.22W
01/02/2004 40.00 INCH PLACER CA PUBLIC
STORM TOTAL AT 8600 FEET. 24 INCH STORM TOTAL AT 7000
FEET.
0530 AM HEAVY SNOW ECHO SUMMIT 38.81N 120.03W
01/02/2004 32.00 INCH EL DORADO CA PUBLIC
STORM TOTAL 26-32 INCHES AT SKI AREA.
1210 AM HEAVY SNOW CHILCOOT 39.80N 120.14W
01/02/2004 10.00 INCH PLUMAS CA DEPT OF HIGHWAYS
STORM TOTAL.
1210 AM HEAVY SNOW PORTOLA 39.80N 120.47W
01/02/2004 12.00 INCH PLUMAS CA DEPT OF HIGHWAYS
STORM TOTAL. BLOWING AND DRIFTING SNOW.
0900 PM HEAVY SNOW 2 N INCLINE VILLAGE 39.28N 119.96W
01/01/2004 30.00 INCH WASHOE NV TRAINED SPOTTER
STORM TOTAL AT 7600 FEET.
&&
MJDHeavy Snow, X Sw Washoe/W Carson City/Nw Douglas
- When
- January 2, 1:00 PM PST to January 3, 6:00 AM PST
- Where
- X Sw Washoe/W Carson City/Nw Douglas forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
10 inches of snow at Mt. Rose ski area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, January 2, 20042 deaths · 2 injured · 1 event
- High Surf in California, January 2, 20042 deaths · 1 event
- Flash Flood in Kentucky, January 2, 2004$100,000 · 1 event
- High Wind in Colorado, January 2, 2004$50,000 · 86 kt wind · 6 events
- Flooding in Indiana, January 2 to 13, 2004$50,000 · 4 events
- Debris Flow in California, January 2, 2004$20,000 · 1 event
- Winter Storm in North Dakota, January 2 to 3, 200410 events
- Winter Storm in Minnesota, January 2 to 3, 20048 events
- Heavy Snow in Oregon, January 2, 20048 events
- Heavy Snow in Colorado, January 2 to 3, 20048 events
- Heavy Snow in Colorado, January 2 to 3, 20043 events
- Heavy Snow in California, January 2 to 3, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431334.